Does cyclophosphamide induce bladder cancer?

Abstract

An increasing incidence of bladder neoplasms temporally associated with chemotherapy, usually cyclophosphamide, is being reported. These secondary primary bladder malignancies are characteristically found in two groups of patients: those with lymphoproliferative or myeloproliferative tumors, and those with immunosuppression after organ transplantation. A case of adenocarcinoma of the bladder associated with malignant lymphoma is reported, and the known cases of second primary bladder malignancies after cyclophosphamide therapy as reported in the literature are reviewed. Studies relating to the enhanced occurrence of second primary cancers in lymphoproliferative disorders are presented. The recognized urologic toxicities of cyclophosphamide, including cytopathologic changes in animals and humans, are discussed. The observed association between immunosuppression and second primary malignancies is explored, as supported by studies on congenital immunodeficiency in humans, viral oncogenesis in experimental animals, and neoplasia after organ transplantation. Possible mechanisms of carcinogenesis associated with cyclophosphamide are reviewed, including suppression of humoral and cell-mediated immune defense mechanisms, direct carcinogenesis, or cocarcinogenesis. A plea is made for the orderly reporting and careful documentation of bladder tumors in patients receiving cyclophosphamide. It is suggested that prospective studies in these patients and in patients receiving cyclophosphamide for nonmalignant disorders would be of value in assessing the culpability of cyclophosphamide as a carcinogen.

Topics

0 Figures and Tables

    Download Full PDF Version (Non-Commercial Use)